Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


switch or stay on therapy
Apr 21, 2006

Hi!

I am 29 years old, diagnosed a year ago with acute HIV syndrome (VL ~320K). Started taking Kaletra, Epivir and Videx EC. Had my first undetectable test after 7 months on therapy and switched Videx for Ziagen (just for convenience so I didn't have to wake up at night time to take Videx).

So being on therapy for 1 year (VL < 20, CD4 800) I started noticing my belly (also 2 other people noticed it)

Now, one year ago early therapy for acute HIV syndrome was controversal so I decided to do it to see how I handle it. Acute side effects wore out mostly, LDL went up, HDL went down but all that didn't bother me until I started noticing body changes (my belly) which is something I am just not willing to tolerate unless I am put in front of the "either take pills or die" choice. (I eat healthy, I do aerobic exercise and weight lifting and all that stuff).

I am 29, I have always lived very healthy even more after getting infected and the changes in belly look more like being constantly bloated.

What I'd like to ask is:

1. is there anything better to switch to (regarding those side effects)?

2. is there any more information on (AHS wise) should I continue treatment or not (I might want to add that if I had to choose between looking better and living 5 years less and vice versa I'd go for the former)?

Hope that wasn't too long.

thank you, Gregg

Response from Dr. Frascino

Hello Gregg,

The issue of whether or not to treat during acute HIV infection is still being evaluated. Limited clinical trials to date have not shown evidence of long-term benefit. Larger, more definitive clinical trials are still ongoing. You can read about them in the archives.

Regarding HAART regimens less like likely to cause either lipoatrophy (fat loss in the face, extremities and/or buttocks) or lipohypertrophy (fat gain in the belly or breasts or "buffalo hump"), for your situation I would recommend Sustiva plus Truvada (Tenofovir + Emtriva).

Good luck, Gregg. I don't think looking great and living those five extra years are mutually exclusive whatsoever!

Dr. Bob


Previous
preventing wasting/gaining weight
Next
nonoxynol-9

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement